Session Title: Section Info: Annual Assembly Posters (Non Presentations)
Session Time: 11:15am-12:45pm
Location: Research Hub - Kiosk 8
Disclosures: Kathy Chou, DO: Nothing to disclose
Case Description: This patient with an abbreviated past medical history of atrial fibrillation, chronic inflammatory demyelinating polyneuropathy, Sjogren’s, hypothyroidism, and depression was admitted to acute rehabilitation for cardiac deconditioning after hospitalization for endocarditis. She had mild muscle weakness, peripheral neuropathy and hyporeflexia. Several days into rehabilitation, she developed intermittent tremor in bilateral hands and right leg at rest and with movement that became persistent and insuppressible. Additionally, she was found to have hyperreflexia, clonus and rigidity particularly in her lower extremities. She had stable mental status and hemodynamics; however, she was taking amiodarone and metoprolol. There were no acute events during her rehabilitation course and no recent change in medication regimen with the last change being an increase in duloxetine dose six months ago.
Setting: Acute Rehabilitation Hospital
Patient: 64-year-old female with new onset tremors, hyperreflexia and rigidity.
Assessment/Results: Medications with an association with tremor were temporarily discontinued; thyroid function testing and metabolic panel were normal. After medication review, she was taking several psychoactive agents including buproprion, duloxetine, lamotrigine, pregabalin. With a suspicion for serotonin syndrome, her duloxetine was discontinued and started on benzodiazepine. After several days, her neuromuscular exam returned to baseline.
Discussion: Serotonin syndrome is classically described as a triad of cognitive/behavioral change, autonomic dysfunction and neuromuscular excitation. However, the clinical presentation is highly heterogeneous, which may further be complicated by symptoms masked by concurrent medications and comorbidities. 60% of cases present within six hours of a precipitating event such as initiating medication, overdose or change in dosing.
Conclusion: Serotonin syndrome can have a variable presentation and develop at any time while patient is maintained on serotonergic agents and without an identifiable trigger. It is crucial for clinicians to include serotonin syndrome in the differential diagnoses to prevent the fatal consequences of the syndrome.
Level of Evidence: Level V
To cite this abstract in AMA style:Chou K, Averill A. Recognition and Management of Early Serotonin Syndrome: A Case Report [abstract]. PM R. 2019; 11(S2)(suppl 2). https://pmrjabstracts.org/abstract/recognition-and-management-of-early-serotonin-syndrome-a-case-report/. Accessed September 22, 2023.
« Back to AAPM&R Annual Assembly 2019
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/recognition-and-management-of-early-serotonin-syndrome-a-case-report/